Optimal lot-sizing in an imperfect production system with homogeneous reworkable jobs. (English) Zbl 0924.90085

Summary: We consider a lot-sizing problem in a single-stage imperfect production system where the job processing is failure-prone. The processing may generate two types of defects: 1) reworkable defects which must be sent back for rework; 2) non-reworkable defects which are discarded immediately. The production process will switch between new jobs and rework jobs. Both new-job processing time and rework time are random. We discuss the optimal lot-sizing control, under a class of operating policies, to maximize the average profit over an infinite time horizon. We establish the existence of an optimal lot size. Furthermore, we characterize the profit function. Through the discussion, we obtain a very efficient algorithm for determining an optimal lot size.


90B30 Production models
90B25 Reliability, availability, maintenance, inspection in operations research
Full Text: DOI


[1] Akella, R.; Kumar, P. R., Optimal control of production rate in a failure prone manufacturing system, IEEE Transactions on Automatic Control, 31, 116-126 (1986) · Zbl 0579.90047
[2] Bielecki, T.; Kumar, P. R., Optimality of zero-inventory policies for unreliable manufacturing systems, Operations Research, 36, 532-541 (1988) · Zbl 0652.90054
[3] Klein, M., Markovian decision models for reject allowance problems, Management Science, 12, 349-358 (1966)
[4] Lee, H. L.; Rosenblatt, M. J., Economic production cycles with imperfect production processes, IIE Transactions, 18, 48-55 (1986)
[5] Lee, H. L.; Yano, C. A., Production control in multistage systems with variable yield losses, Operations Research, 36, 269-278 (1988) · Zbl 0642.90046
[6] Levitan, R. E., The optimum reject allowance problem, Management Science, 6, 172-186 (1960) · Zbl 0995.90566
[7] Maimon, O. Z.; Gershwin, S. B., Dynamic scheduling and routing for flexible manufacturing systems that have unreliable machines, Operations Research, 36, 279-292 (1988)
[8] New, C.; Mapes, T., MRP with high uncertain yield losses, Journal of Operations Management, 4, 315-330 (1984)
[9] Porteus, R. L., Optimal lot sizing, process quality improvement, and setup cost reduction, Operations Research, 34, 137-144 (1986) · Zbl 0591.90043
[10] Sharifnia, A., Optimal production control of a manufacturing system with multiple machine states, IEEE Transactions on Automatic Control, 33, 620-625 (1988) · Zbl 0647.90040
[11] White, L. S., Bayes Markovian decision models for a multi-period reject allowance problem, Operations Research, 15, 857-865 (1967) · Zbl 0158.19003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.